Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Diagonalization in compact Lie algebras and a new proof of a theorem of Kostant


Author: N. J. Wildberger
Journal: Proc. Amer. Math. Soc. 119 (1993), 649-655
MSC: Primary 22E60
DOI: https://doi.org/10.1090/S0002-9939-1993-1151817-6
MathSciNet review: 1151817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We exhibit a simple algorithmic procedure to show that any element of a compact Lie algebra is conjugate to an element of a fixed maximal abelian subalgebra. An estimate of the convergence of the algorithm is obtained. As an application, we provide a new proof of Kostant's theorem on the projection of orbits onto a maximal abelian subalgebra.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15. MR 642416 (83e:53037)
  • [2] -, Angular momentum, convex polyhedra and algebraic geometry, Proc. Edinburgh Math. Soc. 26 (1983), 121-138. MR 705256 (85a:58027)
  • [3] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491-513. MR 664117 (83m:58037)
  • [4] G. J. Heckman, Projections of orbits and asymptotic behaviour of multiplicities for compact Lie groups, Invent. Math. 67 (1982), 333-356. MR 665160 (84d:22019)
  • [5] B. Kostant, On convexity, the Weyl group and the Iwasawa decomposition, Ann. Sci. Ecole Norm. Sup. 6 (1973), 413-455. MR 0364552 (51:806)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22E60

Retrieve articles in all journals with MSC: 22E60


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1151817-6
Keywords: Diagonalization, compact Lie algebra, Kostant's theorem
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society